Need some guidance

by Tabitha
(Grapevine, TX)

I have been taking 100 mg of progesterone cream a day for the past two months and I feel like I am getting worse instead of better. I am exhausted, my sex drive is non-existant, I have gained 8 pounds and my breasts are very tender. I feel like the cream is increasing my estrogen.

How long does it take for the cream to actually start working?

I am 37, unconfirmed insulin resistance, had my tubes tied after my third child. I take a quality multi vitamin, 800 mg magnesium, 2000 IU Vitamin D, 1200 mg Calcium.

What else can I do to start feeling better instead of progressively worse?


Comments for Need some guidance

Click here to add your own comments

Apr 05, 2013
Need some guidance
by: Carol K

Hi there
I am sure Wray will answer this question better than I will, but in my opinion you are not using nearly enough Progesterone Cream so you will remain Estrogen Dominant, hence your symptoms. I hope you are using Natpro because it is the best. I am sure you will need to use at least double the amount you are using.
I also believe you are taking too much Calcium. It is no longer indicated to take this much every day. Your Vitamin D can also increase to at least 5 000 IU's but Wray will give you more advice.
All the best.
Carol.

Apr 05, 2013
Need some guidance
by: Wray

Hi Tabitha Too little progesterone can stimulate oestrogen causing symptoms to worsen, or new ones to appear. There's more info on our page about Oestrogen Dominance. It's obvious you need far more than 100mg/day, I suggest you try 200mg/day and see if that helps you. If you continue to have adverse symptoms, you'll need to increase further. Oestrogen and only oestrogen can cause water retention and weight gain, progesterone cannot. In fact it's an excellent diuretic, see our page on Traumatic Brain Injury. The length of time needed is entirely dependant on symptoms, how much oestrogen is present, and how much progesterone is used. The higher the amount the quicker the response. We do have a page on Libido and another on Breast Tenderness you could look through. I'm not sure why you're using progesterone, but if you have adverse symptoms, it could be due to the Tubal ligation. I'm delighted you're taking so much magnesium as it's low in our foods now. But unless your diet has no calcium in it, I would avoid it. Excess can cause heart disease and depression, see here, here, here, here and here. And disturb blood glucose, see here I would also suggest you increase your vitamin D to a minimum of 5000iu per day, 2000iu won't be doing much. Continued below

Apr 05, 2013
Need some guidance Part 2
by: Wray

Hi Tabitha For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. Take care Wray

Apr 08, 2013
Need some guidance, part 2
by: Tabitha

Thank you Wray and Carol K for your responses. I cannot tell you how thankful I am for some help. I am taking progeterone because a saliva test showed a low level of progesterone and I have spotting for at least one week before my full period each month. This has been happening for a few years. I basically bleed half of each month and my PMS is becoming all month long it seems. I have fewer happy days than I do PMS like days-irritable, crabby. Over the years I have other classic signs of low progesterone-cervical displaysia, difficulty getting pregnant (first time only), one miscarriage, acne, hirsutism, hypothyroid (although all the tests come back "normal") depression, the list goes on and on. At first, like most uninformed people, I was treating the symptoms, until I got really tired of all this and started doing some research. Honestly, I know my lifelong issues are the result of low progesterone-I wish I had know this a long time ago. I just want to feel better.

Magnesium and calcium have helped my moods so far but something is still lacking.

I increased my Vitamin D intake to 5000 iu/day. I did this for 3 days. On the 3rd day about 30 minutes after taking the additional Vitamin D I had what can be described as a mild panic attack. My throat felt like it was swelling up and I felt very anxious. It sounds weird as Vitamin D is supposed to help with depression and anxiety but do you think it could be from the increased Vitamin D? That is the only thing that I have recently changed.

Apr 10, 2013
Need some guidance
by: Wray

Hi Tabitha It's very evident that the 100mg/day progesterone you're using is no where near enough. I did suggest 200mg/day but if you bleed for half of each month, then you will need 400mg/day. And please consider taking at least 2000mg/day NAC )N-acetyl cysteine), 2000mg/day taurine, at least 5000iu/day vitamin D (depending on your level) and 1000mg/day bioflavonoids. These all help in reducing or stopping the bleeding. You'll find info about all these and more on our Menstruation page. Except for the bioflavonoids, I haven't put that yet. These help strengthen capillaries which have been weakened by the excessive bleeding, see here and here. The first paper has no abstract, but the second gives a resume of it. I also suggest you use the progesterone daily, through any bleeding for 2-3 months. This ensures progesterone becomes the dominant hormone and suppresses the excess oestrogen. We do have a page on Acne you could look through. If hypothyroid your vitamin D is probably very low, this is vital for the thyroid, see here, here, here, here, here and here. It also sounds as if your adrenals are stressed, this affects cortisol levels which in turn affects all our systems. This is an excellent article here. It could be the magnesium is helping the mood rather than the calcium which is an excitatory mineral. I'm delighted you've raised your vitamin D to 5000iu/day, but please have a test done. This is only a maintenance dose once levels are normal. Continued below

Apr 10, 2013
Need some guidance, part 2
by: Wray

Hi Tabitha It's most interesting you had the mild panic attack when increasing your level. Progesterone is excellent for stopping these, but low vitamin D reduces the benefits of progesterone. So when increasing vitamin D is can appear to have the opposite affect of what it's supposed to do. But in this case it's stimulated progesterone which in turn has stimulated oestrogen. This has caused the panic attack as oestrogen destabilises blood glucose, plus it's an excitatory hormone, see here. You might like to see these comments here. Some women have had an increase in Oestrogen Dominance symptoms, others have suddenly started bleeding out of sync when increasing vitamin D. We have more info on panic attacks on our Anxiety page. Please have a vitamin D test done. Take care Wray

Apr 12, 2013
me too!
by: Ashley

Tabitha, i started the progesterone about two weeks ago, but it feels like months lol because of what ive been thru with it! Started off at 40 as recommended, then went up to 100 when i realized it was just making the estrogen mad ha. I am having the same sypmtoms as you and am so frustrated! I will now do 2 things: 1. Double the dose and 2. Use straight thru for 3 mo rather than for 2nd half of each cycle as i was planning to do. Will stay in touch!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...